Johannes Ruf

Senior Lecturer in Financial Mathematics, UCL

Johannes Ruf is a financial mathematician. One of his main research interests is Stochastic Portfolio Theory. He has studied the hedging of derivatives and completeness of financial markets in models that allow for arbitrage, and the hedging of foreign exchange options in situations of exploding exchange rates.

Besides working on a variety of topics in Quantitative Finance, Johannes has done research in Economic Learning Theory and the analysis of sparse social network data.  He is interested in promoting interdisciplinary dialogue, and in this context he initiated a series of high-profile lectures and workshops at OMI, aimed at young researchers from different research fields. These events provide opportunity for talented students from one discipline to engage with an outstanding representative of another. Such events include a lecture series called 'Backward stochastic differential equations and nonlinear expectations' by Shige Peng (Shandong University) - Jan 2013 and  'Real Options' by Kerry Back (Rice University) - May 2013.

Johannes won various scholarships including one by the Fulbright Association, and a Teaching Award at Columbia University. He gained valuable experience in the financial industry through internships at Commerzbank, d-fine, JPMorgan and Morgan Stanley. Both his master and PhD thesis' won prestigious industry awards (DZ-Bank Karrierepreis and Morgan Stanley Prize for Excellence in Financial Markets).

 

Related Events

OMI lecture series for young researchers - Backward stochastic differential equations and nonlinear expectations
OMI lecture series for young researchers - Real Options
Turbulence, monetization and universality in financial markets
OMI lecture series for young researchers - Event-Driven Finance

Working Paper

Ruf, J. (2012). A new proof for the conditions of Novikov and Kazamaki, Working Paper, Mathematical Institute, University of Oxford, Oxford.
Ruf, J. (2013). The martingale property in the context of stochastic differential equations.
Perkowski, N. and Ruf, J. (2013). Supermartingale as Randon-Nikodym densities and related measure extensions.
Blanchet, J. and Ruf, J. (2013). A weak convergence criterion constructing changes of measure.
Prokaj, V. and Ruf, J. (2017). Local martingales in discrete time.
Ruf, J. (2016). Piecewise constant local martingales with bounded numbers of jumps.
Fernholz, E.R., Ruf, J. and Karatzas, I. (2016). Volatility and arbitrage.
Ruf, R. and Wolter, J. (2016). Nonparametric identification of the mixed hazard model using nartingale-based moments.
Fisher, T., Pulido, S. and Ruf, J. (2017). Financial models with defaultable numeraires.
Hulley, H. and Ruf, J. (2017). Weak tail conditions for local martingales.

Published Research

Carr, P., Fisher, T. and Ruf, J. (2013). Why are quadratic normal volatility models analytically tractable? . SIAM Journal on Financial Mathematics. 4. 185-202.
Ruf, J. (2013). Hedging under arbitrage. Mathematical Finance. 23 (2). 297-317.
Ruf, J. (2013). A new proof for the conditions of Novikov and Kazamaki. Stochastic Processes and their Applications. 123. 404-421.
Perkowski, N. and Ruf, J. (2012). Conditioned martingales. Electronic Communications in Probability. 17 (48). 1-12.
McCormick, T.H., Moussa, A., Ruf, J., Diprete, T.D., Gelman, A., Teitler, J. and Zheng, T. (2013). A practical guide to measuring social structure using indirectly observed network data. Journal of Statistical Theory and Practice. 7 (1). 120-132.
Carr, P., Fisher, T. and Ruf, J. (2014). On the hedging of options on exploding exchange rates. Finance and Stochastics. 18 (1). 115-144.
Ruf, J. and Karatzas, I. (2017). Trading strategies generated by Lyapunov functions. Finance and Stochastics. 21(3). 753-787.